Wednesday, January 23, 2008

Lithium Question

A few months ago I started on Lithium. The last week or so I've had this intermittant dull pain in my kidneys. Not uncomfortable, but noticeable. Sometimes right side, sometimes left side.

I'm paranoid about this stuff, although I love what the lithium is doing for me. Has anyone else experienced this?

19 comments:

Robot Dancers said...

I've never taken Lithium but there is a site crazymeds.us that has all of the side affects and whatnot of meds that people have experienced. It's a really great site.

G.J. "Jon" Gregory said...

RD - is that the same Crazy Meds site that's been up for years? I thought it went away, maybe it's been moved there.

Janes Insane said...

I can't take lithium. The only thing I can suggest is to research if salt can have an effect on your kidneys. I have no clue.

I hope everything is alright for you.

Gianna said...

Jon,
I've known two people who have died of kidney disease caused by lithium poisoning and I know one person on a transplant list.

Don't mess around and call a doctor.

I know with at least the last person I mentioned she was on a low dose.

One of the people who died was very dear to me. Please take care of yourself.

G.J. "Jon" Gregory said...

Jane - thanks for stopping by. Things are OK, not good not bad. Nobody is in jail or the hospital so things aren't all bad, huh? Hope your family is well.

Gianna - that's a real fear of mine. I feel like a million bucks, better than I have in years. I love the medication, it works so well for me I'd be willing to put up with some minor side effects, but not kidney failure.

In case it's an infection (possible), I started an antibiotic yesterday. I'll know in a day if that's it. If not, I call the doc tomorrow.

Stacy said...

Lithium killed my thyroid, but I don't know about the kidneys. I think my diabetes is doing a fine job of killing my kidneys...

Please check with your doc:-)

Stephany said...

My daughter was on Li for several years. She always drank 3 quarts of water per day; and as you probably know blood levels are necessary to watch for toxicity. Heat, exercise can throw levels off, and most important is the drinking and hydration. Personally I would go to the doctor, get a Li level, and a kidney function test. Some people stop Li due to the micro dosing between therapeutic levels and toxic. Good luck, in my opinion that was one of the tricky meds my daughter has used. [and didn't need btw].

Dream Writer said...

I am on Lithium for a year now and we cannot believe everything we read. My shrink told me that Kidney failure is VERY UNCOMMON! When you are on lithium, you are suppose to get lab work done for about every 6 months or so.

Lithium can change your sodium level which isn't good.

When I was first on Lithium, I had the same Kidney pain as you, I was nervous, too and to be honest I just had to pee a lot.

However, after a year I never felt the pain again.

Talk with your doc and tell him what you are feeling, he/she should be able to ease your thoughts.

G.J. "Jon" Gregory said...

I just removed a comment about a new location for Crazy Meds. It showed only an IP address and I could find absolutely no information on that IP other than it was from Guatemala. I recommend nobody use that link ifyou happened to see it and write it down.

Hey All - I called my Pdoc on Friday, and he was not concerned at all, from a psych meds standpoint. Given that, I'm not particularly concerned. It's mostly gone, and the pain wasn't really pain anyway, just a dull indicator that it was there. I'm really glad, as I love this stuff. A truly amazing medication.

Gianna said...

Lithium made me feel like I was dead. I gained 30 lbs and I became covered with psoriasis and acne....truly covered all over. When I was diagnosed it was the only show on the road. It can go without saying that I did not stay on it.

I'm glad you feel good. I still would ask for a kidney function test. There is nothing wrong with being overly cautious when it's a known fact that lithium wipes out kidneys all the time---even if it's a minority of the people who use it. If it strikes you it's 100%.

Since I've known people close to me succumb to kidney failure I can't help but encourage you to get it checked out. Doctors are not perfect and I don't imagine he would refuse to do a little blood work for you, huh?

Wishing you the best of health.

Just Me said...

My doctor says she has seen more lithium related kidney issues as the time lithium has been available gets longer (ie people who take it for 30 years are at risk). The risk is low until you've been on it a long time unless you get toxic.

Having said that I have trace blood in my urine that causes a guess that I may have kidney stones. This may or may not be lithium related. I have chosen to not get testing because I don't want to be paranoid that any back pain is a kidney stone.

As far as I can tell the standard is just to check kidney function whenever lithium levels are checked. I do this 2 times per year unless my dose is changed. When I was toxic I had many kidney function tests and amazingly never had an actual issue (probably because I managed to get just enough fluid in orally).

I do sometimes notice back pain when I've had a day I've not consumed enough water.

sara said...

Generally, pain is not part of kidney damage. I doubt it's related. Could be kidney/bladder stone or infection though.

I also just started lithium. So far the nausea is killing me...hopefully it will be a good med though.

I just stopped by here to search your archives for lithium info. It seems like everyone gets toxic on it from dehydration or something sooner or later...?

Anonymous said...

Can anyone give me some insight on Topamax, ive been on this for a year - but want to change to Lithium. Worried about the weight gain though...Now you have me concerned about the kidney pains also? Have a meeting with my doc 2mrw thought I could get some feedback before then?

Dream Writer said...

Topomax is not approved by the FDA for Bipolar Disorder, but many doctors use it for this disorder.

Personally, when I was on it, many people warned me about this drug and heard so many different opinions - Now, I think that all my problems with Hallucinations/Illusions, Headaches, Auditory Hallucinations and all came from the Topamax. When I went off it everything else went with it.

Going off it is easy and there are no side effects.

Lithium is truly awesome. My mania is at a low, and I have no side effects whatsoever from the Lithium.

I do deal with depresssion but the Wellbutrin is helping that.

Janes Insane said...

Topomax? Wow, that's a loaded subject for me!! Rather than write the literal hell I lived thru on it, if you read my 3 posts on 9/13/05, you'll read that I had much of the same experience as DreamWriter. In a few words, IT WAS HELL.

My August '05 posts give a glimpse of what my life was like, including me spending 5 days in a psych. hospital for a suicide attempt.

I know of at least 2 others that have had this same experience. PLEASE research this before going on it.

Charlie said...

Damn, kidney transplant!
Anyway I just started on lithium and am having kidney pains, I think. Am going to test Monday. I am only on 600mgs to start. I out of the hospital for opiate and benzo addition/with depression. I tried all the ssri's with major problems and welliburtrian (sp). Can’t sleep and the doc put me on subutex (opiod-blocker) and lithium. Alot of us have dual diagnosis so I would like any feedback from anyone that has a similar problem. The main reason she put me on lithium is because I used it about 20 years ago and it did stabilize me. I am diagnosed to have depression not so much manic, I don't know, they don't either.
Thanks

G.J. "Jon" Gregory said...

Charlie,

Thanks for sharing your experiences. You have a few battle scars, don't you?

600 mg of Lithium is a fairly low dose, I take 900 and I've heard 1200 is common. The only way to know if it's right is to do a blood test. But anytime I've been worried about Lithium issues it's been nothing to worry about. I love the drug.

Anonymous said...

900 mg of lithium for two years has left me with constant kidney pain and liver problems. i'm barely 30, and lithium was killing me faster than bipolar. i'd like to see my kids grow up so i have looked at alternatives. [may not be for you, but works for me.]

make a stink. know your urine levels of creatinine, protein, etc. even if they are within 'normal' limits, watch if they are trending up. it's easy to trash your kidneys on lithium. remember- the pharmacological actions of lithium is not wholly known; while it is supressing some mania, who knows what else it is doing????

also- lithium is a salt. therefore, no table salt for you when you are on lithium (or shrimp, most canned goods, or anything else high in sodium).

Anonymous said...

Ive been on lithium for a few years and have had that same kind of pain, my labs have been fine thus far. You have to have salt in your diet while taking lithium, if you don't it makes it harder for your kidneys to flush it out of your system. So that no salt stuff IS BULLSHIT, they tell you not to change your diet while on lithium and if you have to have a low sodium diet you cant take it, don't listen to what everybody online says they dont have a fucking PHD;MD title, talk to your doctor and trust your own judgment about things, if you feel something is not right, you let your doc know. Also about the kidney failiure it is likely those people mentioned succumb to underlying illnesses that the lithium exacerbated like ie; diabetes, metabolic disorders, so quit trying to scare people out of a good treatment option, personally it has been a life saver for myself or i would not be here for my kids. Everyone tolerates the drug differently.